Alert archive / Indiana / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 299, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Aug 18, 2011, 5:14 PM EDT for Daviess County, Knox County, Martin County, Indiana. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 18, 2011, 5:14 PM EDT (21:14 UTC)
- Expired
- Aug 18, 2011, 6:00 PM EDT
- In force
- 46 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Daviess County, IN, Knox County, IN, Martin County, IN
The radar
The Evansville,IN radar (KVWX), 82 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 18, 5:14 PM EDT | HAIL 1 | 5 Sw Odon, IN | QUARTER SIZE HAIL FELL FOR APPROXIMATELY FIVE MINUTES 1.5 SSW OF THE NORTH DAVIESS HIGH SCHOOL. LATE REPORT...TIME APPROXIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 9.2 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1179 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 974 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
608 WUUS53 KIND 182114 SVRIND INC027-083-101-182200- /O.NEW.KIND.SV.W.0299.110818T2114Z-110818T2200Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE INDIANAPOLIS IN 514 PM EDT THU AUG 18 2011 THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DAVIESS COUNTY IN SOUTHWEST INDIANA... EXTREME NORTHEASTERN KNOX COUNTY IN SOUTHWEST INDIANA... WEST CENTRAL MARTIN COUNTY IN SOUTHWEST INDIANA... * UNTIL 600 PM EDT * AT 510 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 12 MILES NORTH OF WASHINGTON...OR 24 MILES NORTHEAST OF VINCENNES... AND MOVING SOUTH AT 5 MPH. * LOCATIONS IMPACTED INCLUDE... WASHINGTON... PLAINVILLE... MONTGOMERY... CANNELBURG... WEST BOGGS LAKE... LOOGOOTEE... PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3869 8684 3857 8720 3889 8721 3890 8701 TIME...MOT...LOC 2114Z 351DEG 6KT 3882 8711 WIND...HAIL 60MPH 1.00IN $$ HOMANN/JP
3 follow-up statements
250 WWUS53 KIND 182127 SVSIND SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 527 PM EDT THU AUG 18 2011 INC027-083-101-182200- /O.CON.KIND.SV.W.0299.000000T0000Z-110818T2200Z/ DAVIESS-KNOX-MARTIN- 527 PM EDT THU AUG 18 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR DAVIESS... EXTREME NORTHEASTERN KNOX AND WEST CENTRAL MARTIN COUNTIES UNTIL 600 PM EDT... AT 526 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 11 MILES NORTH OF WASHINGTON...OR 23 MILES NORTHEAST OF VINCENNES...MOVING SOUTH AT 5 MPH. LOCATIONS IMPACTED INCLUDE... WASHINGTON...PLAINVILLE...MONTGOMERY...CANNELBURG...WEST BOGGS LAKE AND LOOGOOTEE. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3869 8684 3857 8720 3889 8721 3890 8701 TIME...MOT...LOC 2127Z 351DEG 6KT 3881 8712 WIND...HAIL 60MPH 1.00IN $$ HOMANN/JP
430 WWUS53 KIND 182140 SVSIND SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 540 PM EDT THU AUG 18 2011 INC027-083-101-182200- /O.CON.KIND.SV.W.0299.000000T0000Z-110818T2200Z/ DAVIESS-KNOX-MARTIN- 540 PM EDT THU AUG 18 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR DAVIESS... EXTREME NORTHEASTERN KNOX AND WEST CENTRAL MARTIN COUNTIES UNTIL 600 PM EDT... AT 538 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 11 MILES NORTH OF WASHINGTON...OR 23 MILES NORTHEAST OF PETERSBURG...MOVING SOUTH AT 5 MPH. LOCATIONS IMPACTED INCLUDE... WASHINGTON...MONTGOMERY...CANNELBURG...WEST BOGGS LAKE AND LOOGOOTEE. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3869 8684 3857 8720 3889 8721 3890 8701 TIME...MOT...LOC 2139Z 342DEG 5KT 3880 8711 WIND...HAIL 60MPH 1.00IN $$ HOMANN/JP
147 WWUS53 KIND 182152 SVSIND SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 552 PM EDT THU AUG 18 2011 INC027-083-101-182203- /O.EXP.KIND.SV.W.0299.000000T0000Z-110818T2200Z/ DAVIESS-KNOX-MARTIN- 552 PM EDT THU AUG 18 2011 ...THE SEVERE THUNDERSTORM WARNING FOR DAVIESS...EXTREME NORTHEASTERN KNOX AND WEST CENTRAL MARTIN COUNTIES WILL EXPIRE AT 600 PM EDT... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. HOWEVER HEAVY RAIN IS STILL POSSIBLE WITH THIS THUNDERSTORM. LAT...LON 3869 8684 3857 8720 3889 8721 3890 8701 TIME...MOT...LOC 2153Z 342DEG 5KT 3878 8710 $$ HOMANN/JP
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 4:44 PM EDT, 30 minutes earlier.
Area forecast discussion, Aug 18, 4:44 PM EDT, 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 444 PM EDT THU AUG 18 2011 .UPDATE... AVIATION SECTION UPDATED BELOW && .SYNOPSIS... A SERIES OF UPPER LEVEL DISTURBANCES IN NORTHWEST FLOW AROUND UPPER RIDGING OVER WESTERN AND CENTRAL PORTIONS OF THE NATION MAY LEAD TO PERIODS OF THUNDERSTORMS THROUGH MONDAY. HIGH PRESSURE RE- ESTABLISHES ITSELF ACROSS THE REGION THROUGH MID WEEK NEXT WEEK. && .NEAR TERM /REST THIS AFTERNOON AND TONIGHT/... AREA OF SHOWERS ACROSS MAINLY WEST/CENTRAL IL IS LOOKING DISORGANIZED AND WEAK AT THIS HOUR...SO TAPERED BACK FROM SCATTERED THUNDERSTORMS TO 30% CHANCE TO ISOLATED FOR LATER THIS AFTERNOON AND INTO TONIGHT. THIS FEATURE IS ASSOCIATED WITH A SHORTWAVE WHICH MODELS PROG TO SHIFT ACROSS CENTRAL INDIANA THROUGH THIS EVENING...ALONG A DIFFUSE FRONTAL BOUNDARY...MOVING INTO CENTRAL INDIANA AROUND 21Z. THERE IS THE POTENTIAL TO SPARK THUNDERSTORMS...THOUGH FORCING IS WEAK AND INSTABILITY IS BARELY MODERATE. THIS IS FAIRLY WELL SUPPORTED BY THE MAJORITY OF THE SHORT TERM GUIDANCE. THUNDERSTORM CHANCES AFTER SUNSET REALLY LOOK WEAK SO LEFT POPS AS IS AT SLIGHT CHANCE OVERNIGHT. DIDN/T STRAY FAR FROM PREVIOUS FORECAST LOWS OF MID TO UPPER 60S FOR TONIGHT. LOW LEVEL THICKNESSES CONTINUE TO SUPPORT THIS. && .SHORT TERM /FRIDAY THROUGH SUNDAY/... FRIDAY AND THE REST OF THIS WEEKEND WILL BE PLAGUED BY PESKY LOW CHANCES OF SCATTERED THUNDERSTORMS. THE UPSHOT IS THAT THEY DO NOT HAVE THE THREAT TO BE TO SEVERE...HOWEVER OF COURSE ANY THUNDERSTORM CAN BE DANGEROUS WITH LIGHTNING/STRONG WINDS AND HEAVY RAINFALL. STILL APPEARS THAT A SERIES OF WEAK DISTURBANCES WILL WORK THROUGH THE REGION RIDING THE UPPER RIDGE TO OUR WEST. TRIED MY BEST BUT AGREE WITH PREVIOUS FORECAST THAT TIMING THESE WAVES IS VERY DIFFICULT AND IN SOME CASES HAD TO BROAD BRUSH IN LOW CHANCE POP FOR SOME DURATIONS FRIDAY AND OVER THE WEEKEND. IN TERMS OF TEMPS...COOL BIAS REMAINS IN GUIDANCE...AND ACTUALLY VERY COOL THIS MODEL RUN. BUMPED UP MOS SEVERAL DEGREES FOR HIGHS DURING THIS PERIOD...BUT IT APPEARS LOWS WERE NOT AS AFFECTED BY ANY BIASED, SO ONLY NEEDED TO MAKE SOME MINOR TWEAKS HERE. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... COULD SEE SOME CHANCES FOR THUNDERSTORMS CONTINUE INTO SUNDAY NIGHT AND PERHAPS MONDAY DEPENDING ON HOW QUICKLY THE COLD FRONT MOVES THROUGH. BY MONDAY NIGHT THE UPPER RIDGE AND SURFACE HIGH PRESSURE WILL START BUILDING BACK INTO THE AREA. 12Z GFS/ 00Z ECMWF ARE STARTING TO SHOW POTENTIAL FOR MORE THUNDER CHANCES AROUND THE RIDGE AND ANOTHER FRONTAL PASSAGE ON WEDNESDAY/WEDNESDAY NIGHT...BUT SINCE THIS LOOKS A DECENT BIT DIFFERENT FROM PREVIOUS RUNS AND THE ENSEMBLES ARE NOT YET ON BOARD WILL KEEP REMAINDER OF THE FORECAST DRY FOR NOW. FOR TEMPERATURES WILL SEE CLOSER TO NORMAL OR EVEN A LITTLE COOLER THAN NORMAL FOR MONDAY AND TUESDAY WITH SOME REBOUNDING WEDNESDAY AND THURSDAY. && .AVIATION /DISCUSSION FOR 21Z IND TAF UPDATE/... ONGOING TAF APPEARS ON TRACK AS CONVECTION SHOULD REMAIN SW OF THE IND TAF SITE VFR CONDITIONS CONTINUE IN THE NEAR TERM. WILL MONITOR TRACK/PROGRESSION OF TSRA NEAR ATTICA AND MAY UPDATE IF IT HAVE ANY CHANCE TO THREATEN IND. /DISCUSSION FOR 181800Z TAF ISSUANCE/... SOME SCATTERED CONVECTIVE DEVELOPMENT IS POSSIBLE THIS AFTERNOON AND EVENING...WITH THE RAPID REFRESH SHOWING SOME CELLS DEVELOPING AROUND 20-22Z. TOO MUCH UNCERTAINTY IN PLACEMENT TO INCLUDE EVEN A VCTS AT THIS TIME...BUT WILL CONTINUE TO CARRY A CB AT ALL SITES FOR MUCH OF THE AFTERNOON/EARLY EVENING. WITH LIGHT TO CALM WINDS OVERNIGHT AND WEAK SUBSIDENCE EXPECT TO SEE SOME VISIBILITY RESTRICTIONS BEGINNING AROUND 6Z AT THE OUTLYING SITES AND COULD SEE SOME IFR IN THOSE BUT WILL STICK WITH MVFR AT KIND. && .IND WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...NIELD/SMF NEAR TERM...SMF SHORT TERM...SMF LONG TERM....CP AVIATION...CP/JP
Hazardous weather outlook, Aug 18, 4:44 PM EDT, 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 444 PM EDT THU AUG 18 2011 INZ021-028>031-035>049-051>057-060>065-067>072-192045- CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY- BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE- PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN- JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW- DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS- 444 PM EDT THU AUG 18 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TONIGHT. SCATTERED THUNDERSTORMS WILL OCCUR LATE THIS AFTERNOON AND INTO TONIGHT. ISOLATED SEVERE STORMS ARE POSSIBLE THROUGH THIS EVENING...WITH THE MAIN THREATS DAMAGING WINDS...LARGE HAIL...AND HEAVY RAINFALL. ANY THUNDERSTORM MAY PRODUCE FREQUENT LIGHTNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE FRIDAY THROUGH MONDAY. WHILE WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...ISOLATED SEVERE STORMS WILL BE POSSIBLE FRIDAY AND SATURDAY. IT IS TOO SOON TO DETERMINE WHETHER STORMS WILL BE SEVERE SUNDAY AND MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY OBSERVED SEVERE WEATHER THROUGH THE WEEKEND. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE)
In the hours before
Special weather statement, Aug 18, 4:33 PM EDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
433 PM EDT THU AUG 18 2011
INZ061-068-182100-
DAVIESS-GREENE-
433 PM EDT THU AUG 18 2011
...STRONG THUNDERSTORM ADVISORY FOR NORTHEASTERN DAVIESS AND
SOUTHWESTERN GREENE COUNTIES UNTIL 500 PM EDT...
AT 431 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES SOUTHEAST OF LINTON...OR 28 MILES
NORTHEAST OF VINCENNES...MOVING SOUTHEAST AT 5 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
NEWBERRY...
ELNORA...
ODON...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3872 8708 3885 8717 3884 8714 3887 8715
3886 8713 3889 8713 3889 8712 3890 8712
3891 8722 3892 8723 3903 8704 3890 8690
3883 8691
TIME...MOT...LOC 2033Z 323DEG 3KT 3890 8707
HOMANN/JPThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 4:33 PM EDT | Special Weather Statement | IND | Greene | 27 min |
| Aug 18, 4:36 PM EDT | Severe Thunderstorm Warning | IND | Daviess, Greene, Knox, Martin | 39 min |
| Aug 18, 5:39 PM EDT | Areal Flood Advisory | IND | Daviess, Knox | 3 hr |
| Aug 18, 6:26 PM EDT | Areal Flood Advisory | IND | Greene | 3 hr |
Nearby
Severe Thunderstorm Warnings in Indiana, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.